My 11 year old daughter had symptoms of legs weak and giving out, vomiting, stomach pain and constipation. She was thought to be dehydrated and sent home from ER. A week later we brought her back she could not stand. Blood tests shows 1.7 level of potassium. She was on IV for 2.5 days to bring her back to normal. It was determined that she always had low potassium and that her normal level was lower than normal because her body had adjusted to being low, so normal low of 3.5 would be 2.5 for her. She was put on Citra-K, 22 ml four times a day. After 3 days on IV her high was 3.1, then after first oral dose it went to 4.1. She experienced tingling in hands and mouth. It went away. Today she experienced it around mouth and fingers. Could it be that her dosage is too high due to her range being lower than normal? Very afraid of hyperkalemia or other side effect. What should we do?

I am an adult nephrolgist and do not see children.  The lower limit of normal for a blood potassium is usually 3.5 milliequivalents per liter (mEq/l).  2.5 would never be “normal”.  I am unable to make a diagnosis based on the information that you provide, but I do recommend frequent testing for potassium, calcium and for magnesium, as these three chemicals commonly have problems that occur together and should be monitored together.  I recommend that you continue to work with your daughter’s pediatrician or a pediatric nephrologist.

About these ads
This entry was posted in Kidney-Related Health Questions. Bookmark the permalink.